Alert archive / Wisconsin / Gale Warnings in 2008

Gale Warning 18, NWS Green Bay, WI

December 29, 2008

NWS Green Bay, WI issued this gale warning at Dec 29, 2008, 4:21 AM CST. It took effect at Dec 29, 2008, 9:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 4:21 AM CST (10:21 UTC)
In effect from
Dec 29, 2008, 9:00 AM CST
Expired
Dec 30, 2008, 12:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WHUS73 KGRB 291021
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
421 AM CST MON DEC 29 2008

...GALE FORCE WEST WINDS EXPECTED TODAY AND EARLY TONIGHT...

.A STORM SYSTEM RACING THROUGH THE AREA WILL BRING WEST GALES TO
THE BAY AND LAKE TODAY AND EARLY TONIGHT.

LMZ521-522-541>543-291830-
/O.NEW.KGRB.GL.W.0018.081229T1500Z-081230T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
421 AM CST MON DEC 29 2008

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
CST TONIGHT. 

WINDS WILL BECOME WEST AND INCREASE THIS MORNING. GALE FORCE WINDS
TO 40 KNOTS ARE EXPECTED FOR THIS AFTERNOON AND EARLY THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
3 follow-up statements
788 
WHUS73 KGRB 291636
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1036 AM CST MON DEC 29 2008

...GALE FORCE WINDS WILL CONTINUE THROUGH TONIGHT...

.A STORM SYSTEM RACING THROUGH THE AREA WILL BRING WEST GALES TO
THE BAY AND LAKE THROUGH TONIGHT.

LMZ521-522-541>543-300045-
/O.CON.KGRB.GL.W.0018.000000T0000Z-081230T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1036 AM CST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

A GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

WEST GALES WILL CONTINUE THROUGH THIS AFTERNOON BEFORE VEERING NW
TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
485 
WHUS73 KGRB 292219
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CST MON DEC 29 2008

...GALE FORCE WINDS WILL CONTINUE EARLY THIS EVENING...

.A STORM SYSTEM JUST NORTHEAST OF LAKE SUPERIOR...WILL
BRING NORTHWEST GALES TO THE BAY AND LAKE THIS EVENING.

LMZ521-522-541>543-300600-
/O.CON.KGRB.GL.W.0018.000000T0000Z-081230T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
419 PM CST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

NORTHWEST GALES TO 35 KTS WILL BEGIN TO DIMINISH BY MID
OR LATE EVENING ACROSS THE REGION. WAVES IN RESPONSE WILL
ALSO DECREASE BY LATE TONIGHT OVER THE ICE FREE AREAS OF
THE NORTHERN BAY OF GREEN BAY...AND THE NEARSHORE WATERS
OF LAKE MICHIGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE 
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
321 
WHUS73 KGRB 300314
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
914 PM CST MON DEC 29 2008

...GALE FORCE WINDS SHOULD ABATE BY MIDNIGHT...

.A STORM SYSTEM JUST NORTH OF LAKE HURON WILL CONTINUE TO
PUSH TO THE EAST. NORTHWEST GALE FORCE WINDS WITH THIS SYSTEM
SHOULD DIMINISH AS THE STORM PULL FURTHER AWAY FROM THE AREA.

LMZ521-522-541>543-300600-
/O.CON.KGRB.GL.W.0018.000000T0000Z-081230T0600Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
914 PM CST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

NORTHWEST GALES TO 35 KNOTS SHOULD BECOME MORE WEST...AND THEN
DIMINISH AFTER MIDNIGHT. WAVES IN RESPONSE SHOULD DECREASE TO 2
FOR OR LESS OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE 
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 29, 3:59 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 29, 3:59 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
359 AM CST MON DEC 29 2008

.SYNOPSIS...LOWER AMPLITUDE LARGE SCALE PATTERN NOW IN PLACE ACRS
THE CONUS. INCREASINGLY BLOCKY FLOW TO THE N ACRS CANADA WL ALLOW
COLD AIR TO DOMINATE SRN CANADA...AND LEAVE STG BAROCLINC ZONE ACRS
FAR SRN CANADA AND THE NRN CONUS. THAT WL ALLOW SERIES OF SIG
SHRTWVS AND ASSOC SFC CYCLONES TO PROGRESS ACRS THE CONUS. GULF
MOISTURE LIKELY TO REMAIN CONFINED WELL S OF THE AREA...BUT
SYSTEMS TRACKING ALONG THE BAROCLINIC ZONE LIKELY TO BE EFFICIENT
SNOW PRODUCERS. EXPECT SOME OF THE COLD AIR TO FILTER SWD AT
TIMES...BUT IT SHOULD BE MORE IN THE WAY OF GLANCING BLOWS RATHER
THAN STG OUTBREAKS. THAT COMBINED WITH SOME WARMING AHEAD OF EACH
SYSTEM WL PROBABLY RESULT IN TEMPS AVERAGING OUT PRETTY CLOSE TO
NORMAL FOR THE PERIOD.
&&

.SHORT TERM...TDA/TNGT/TUE. TWO SYSTEMS TO DEAL WITH DURING THE TIME
FRAME. FIRST WL TRACK ACRS LAKE SUPERIOR TDA. EARLY MORNING SFC
CHART INDICATED WARM SECTOR SW OF THE SFC LOW...WITH ABV FZG TEMPS
INTO SWRM MN. TOUGH TO DETERMINE WHETHER OR NOT THAT WARM AIR WL BE
ABLE TO GET INTO THE FCST AREA BEFORE GETTING PINCHED OFF. SYSTEM
MOVG VERY FAST...AND SFC TEMPS ACRS PARTS OF THE FCST AREA HAVE
REALLY TANKED SO THERE WL BE A LOW-LEVEL INVERSION TO MIX THROUGH.
WENT A BIT BLO GUID...BUT STILL ABV FZG OVER THE SRN 2/3 OF THE FCST
AREA. THAT/S IMPORTANT...BECAUSE WINDY CONDITIONS ARE EXPECTED TO
DEVELOP BEHIND THE COLD FRONT THAT CROSSES THE STATE MID-DAY. IF
TEMPS DON/T WARM ENOUGH TO MELT A LITTLE OF THE SNOW THAT FELL
YDA...COULD HAVE SOME BLOWING AND DRIFTING SNOW PROBLEMS THIS
AFTN/EARLY THIS EVENING. RIGHT NOW...THE AREA WITH THE BEST CHC OF
NOT BREAKING FZG IS N-C WI. THAT/S THE AREA THAT GOT THE LEAST
SNOW...AND IS CLIMATOLOGICALLY THE LEAST WINDY. WINDS THIS AFTN
COULD FLIRT WITH ADVISORY CRITERIA ACRS THE SRN/ERN PART OF THE FCST
AREA...BUT LOOKS LIKE EVENT WOULD BE SHORT-LIVED AND WE/VE GOT
BIGGER FISH TO FRY. LIKE...

LOOKS LIKE ANOTHER SIG SNOWFALL WL OCCUR TUE. SFC LOW GENERATED BY
NEXT SHRTWV WORKING EWD THROUGH THE ZONAL FLOW WL TRACK INTO THE
PLAINS TNGT...AND TOWARD SRN LAKE MICHIGAN TUE. STG BAROCLINIC
ZONE AND RELATIVELY FLAT UPR FLOW SHOULD ALLOW FOR STG BUT
RELATIVELY NARROW BAND OF FRONTOGENETIC FORCING TO DEVELOP ACRS
THE FCST AREA. PLACEMENT OF HEAVIEST SNOWS WITH SYSTEMS SUCH AS
THIS IS TOUGH...AS MAX AMNTS CAN BE SUBSTANTIAL BUT BAND OF HEAVY
SNOWS MAY BE CONFINED TO AN AREA ONLY A COUPLE COUNTIES WIDE. SREF
FAVORS NRN WI...BUT HAS SHADED A BIT SWD WITH LATEST RUN. SEEMS
SREF MEAN OFTEN IS A BIT SLOWER TO CATCH ON TO TRENDS...PROBABLY
BECAUSE YOU/VE GOT TO GET TO GET MAJORITY OF MEMBERS...WHICH
CONTAINS VARIOUS MODELS AND PARAMETERIZATIONS...ON BOARD WITH THE
CHANGES. HOWEVER...THE TRACK OF THE LOW ON THE DETERMINISTIC
MODELS IS PRETTY CONSISTENT AND WOULD FAVOR MAX SNOWS ALONG
HIGHWAY 29 CORRIDOR. PUSHED FCST IN THIS DIRECTION. UPPED POPS
ACRS MOST OF THE AREA...BUT HELD AS JUST LIKELIES OVER THE FAR N.
AMNTS STILL A QUESTION. WE/VE BEEN ADVERTISING 3-5 IN OUR FCSTS.
CONSIDERED UPPING AS I/M PRETTY SURE THE WL BE AT LEAST SOME 4-6
INCH TOTALS...BUT CONFIDENCE NOT QUITE THERE IN PLACEMENT OF MAX
AMNTS. WL STICK WITH 3-5 FOR NOW AND ALLOW DAY SHIFT TO INCREASE
IF NEEDED WHEN THEY POST THE HEADLINES. COULD BE SOME LAKE
ENHANCEMENT IN KEWAUNEE/MANITOWOC COUNTY AREAS...BUT AT THIS POINT
NOT SURE IT WL ADD ENOUGH TO JUSTIFY SPECIFYING MORE IN AREAS NEAR
THE LAKE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

SYSTEM WILL DEPART THE AREA TUESDAY EVENING. THEREFORE CONTINUED
WITH A CHANCE OF LIGHT SNOW DURING THE EVENING WITH HIGHEST CHANCES
OVER THE EAST AND OVER THE FAR NORTH DUE TO LAKE EFFECT SNOW
SHOWERS. ANY NEW SNOW ACCUMULATION WILL BE UNDER AN INCH. GUSTY
NORTH TO NORTHWEST WINDS WILL CONTINUE TO PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW. THE WORST OF THE BLOWING AND DRIFTING
SNOW SHOULD OCCUR ACROSS NORTHEAST WISCONSIN AND WILL CONTINUE
OVERNIGHT AS WELL UNTIL WINDS DIMINISH LATE. SKIES SHOULD CLEAR
OUT AFTER MIDNIGHT EXCEPT OVER THE FAR NORTH WHERE SCATTERED SNOW
SHOWERS WILL ALSO LINGER PAST MIDNIGHT. NOT TOO CONCERNED ABOUT
SNOW AMOUNTS WITH THE LAKE EFFECT OVER VILAS COUNTY AS MODELS
INDICATING VERY DRY AIR AT 850MB AND 700MB MOVING INTO THE REGION
DURING THE EVENING HOURS.

HIGH PRESSURE BUILDS INTO THE REGION LATE TUESDAY NIGHT AND THEN
SLIDES ACROSS WISCONSIN WEDNESDAY. THE HIGH PUSHES EAST OF THE STATE
WEDNESDAY NIGHT. IT APPEARS LOWS WILL OCCUR DURING THE EVENING...THEN
SLOWLY RISE OVERNIGHT AS SOUTHERLY FLOW DEVELOPS AND CLOUDS INCREASE
LATE. THE NEXT CLIPPER SYSTEM WILL APPROACH WISCONSIN FROM THE
WEST ON THURSDAY. SNOW SHOULD BREAK OUT ACROSS NORTHWEST AND
NORTH CENTRAL WISCONSIN DURING THE MORNING AND THEN SPREAD ACROSS
THE FORECAST AREA THURSDAY AFTERNOON. MODELS DIFFER ON HOW QUICK
THE SNOW MOVES OUT OF THE AREA THURSDAY NIGHT. THEREFORE CONTINUED
A HIGH CHANCE FOR LIGHT SNOW INSTEAD OF GOING LIKELY. LATER SHIFTS
MAY NEED TO LOOK AT THE POTENTIAL FOR FREEZING DRIZZLE AS GFS
INDICATING THE MID LEVEL MOISTURE BEING SCOURED OUT THURSDAY.

MODELS DIVERGE ON SYSTEM FOR THE UPCOMING WEEKEND. THEREFORE
CONTINUED THE STATUS QUO. DID ADJUST TEMPERATURES DOWNWARD
A FEW DEGREES TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT
AS VERY COLD AIR NORTHWEST OF THE AIR WILL WORK INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY.
&&

.AVIATION...VFR CONDITIONS EXPECTED TDA AND TNGT. SOME LOWER CIGS
AND VSBYS POSSIBLE LATE IN THE WEST AS THE SNOW ARRIVES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/ECKBERG
Hazardous weather outlook, Dec 28, 3:33 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CST SUN DEC 28 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-292145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
333 PM CST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE TUESDAY AND TUESDAY
EVENING AS ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH FAR
SOUTHERN WISCONSIN. AS OF SUNDAY AFTERNOON...A WIDESPREAD SNOWFALL
OF 3 TO 5 INCHES IS EXPECTED OVER CENTRAL AND NORTHEAST WISCONSIN.
BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE
MORE DETAILS ON THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-292145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
333 PM CST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FROM TIME TO
TIME DURING THE WEEK.

MG/TE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:55 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more29 hr

Nearby

Gale Warnings in Wisconsin, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.